Necrotising fasciitis of the shoulder in association with rheumatoid arthritis treated with etanercept: a case report

Hdl Handle:
http://hdl.handle.net/10147/117429
Title:
Necrotising fasciitis of the shoulder in association with rheumatoid arthritis treated with etanercept: a case report
Authors:
Smyth, Andrew; Houlihan, Diarmaid D; Tuite, Helen; Fleming, Catherine; O'Gorman, Thomas A
Citation:
Journal of Medical Case Reports. 2010 Nov 17;4(1):367
Issue Date:
17-Nov-2010
URI:
http://hdl.handle.net/10147/117429
Abstract:
Abstract Introduction Necrotising fasciitis is a severe infection characterised by the fulminant destruction of tissue with associated systemic signs of sepsis and toxicity. Etanercept is a fully human fusion protein that inhibits tumor necrosis factor and the inflammatory cascade. It is effective in the treatment of many disorders but concerns regarding severe life threatening infections have been raised in multiple reports. Case presentation We present the case of a 39-year-old Caucasian man, who presented with sudden onset of severe and progressive neck and left shoulder pain, with a two-year history of seronegative rheumatoid arthritis treated with azathoprine and etanercept. On examination the left side of his neck and his left shoulder were oedematous, tender with an erythematous rash and his active range of movement was limited. Magnetic resonance imaging of his shoulder showed extensive oedema of the subcutaneous and intramuscular fat of the left lower neck consistent with fasciitis. He was treated medically and made a good recovery. Conclusion Our patient, while having a pre-existing increased mortality risk, had a serious infection which responded well to optimum medical treatment without the need for surgery. As anti tumor necrosis factor agents are frequently associated with infection, including tuberculous infection, this case highlights the need for a high index of suspicion for other severe bacterial infections in patients on immunosuppressants.
Item Type:
Journal Article

Full metadata record

DC FieldValue Language
dc.contributor.authorSmyth, Andrew-
dc.contributor.authorHoulihan, Diarmaid D-
dc.contributor.authorTuite, Helen-
dc.contributor.authorFleming, Catherine-
dc.contributor.authorO'Gorman, Thomas A-
dc.date.accessioned2010-12-08T14:43:24Z-
dc.date.available2010-12-08T14:43:24Z-
dc.date.issued2010-11-17-
dc.identifierhttp://dx.doi.org/10.1186/1752-1947-4-367-
dc.identifier.citationJournal of Medical Case Reports. 2010 Nov 17;4(1):367-
dc.identifier.urihttp://hdl.handle.net/10147/117429-
dc.description.abstractAbstract Introduction Necrotising fasciitis is a severe infection characterised by the fulminant destruction of tissue with associated systemic signs of sepsis and toxicity. Etanercept is a fully human fusion protein that inhibits tumor necrosis factor and the inflammatory cascade. It is effective in the treatment of many disorders but concerns regarding severe life threatening infections have been raised in multiple reports. Case presentation We present the case of a 39-year-old Caucasian man, who presented with sudden onset of severe and progressive neck and left shoulder pain, with a two-year history of seronegative rheumatoid arthritis treated with azathoprine and etanercept. On examination the left side of his neck and his left shoulder were oedematous, tender with an erythematous rash and his active range of movement was limited. Magnetic resonance imaging of his shoulder showed extensive oedema of the subcutaneous and intramuscular fat of the left lower neck consistent with fasciitis. He was treated medically and made a good recovery. Conclusion Our patient, while having a pre-existing increased mortality risk, had a serious infection which responded well to optimum medical treatment without the need for surgery. As anti tumor necrosis factor agents are frequently associated with infection, including tuberculous infection, this case highlights the need for a high index of suspicion for other severe bacterial infections in patients on immunosuppressants.-
dc.titleNecrotising fasciitis of the shoulder in association with rheumatoid arthritis treated with etanercept: a case report-
dc.typeJournal Article-
dc.language.rfc3066en-
dc.rights.holderSmyth et al.; licensee BioMed Central Ltd.-
dc.description.statusPeer Reviewed-
dc.date.updated2010-12-07T17:01:37Z-
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.